Interaction Between Sibutramine and Cyclosporine


To the Editor:

Obesity is common after renal transplantation and is associated with significant decreased patient and graft survival rates (1). A safe and effective pharmacological approach to induce and maintain significant weight loss would therefore be welcomed in affected patients. Sibutramine is a recently released tertiary amine that causes inhibition of neuronal re-uptake of both epinephrine and serotonine at central nervous system sites affecting satiety. Its efficacy to induce and maintain weight loss is demonstrated in nontransplanted patients (2). We report on an obese kidney recipient in whom sibutramine treatment was followed by a significant increase in cyclosporine serum trough level that required a dose reduction of 25%.

A 26-year-old woman underwent living-related kidney transplantation in February 1997 for end-stage renal disease secondary to chronic interstitial nephritis. Maintenance therapy included cyclosporine 100 mg b.i.d., azathioprine, prednisolone and amlodipine. Her weight had increased from 49.8 kg at transplantation to 97.8 kg (BMI: 38 kg/m2) in April 2002. Serum creatinine was at that time 79 µmol/dL. As a slimming diet associated with orlistat for 27 months was unsuccessful, sibutramine 10 mg o.d. (Abbott, Ottignies-Louvain-la-Neuve, Belgium) was started on April 18th 2002. On April 25th, the cyclosporine serum trough level (Abbott laboratory, FPIA, AxSYM) level had risen from 79 to 152 ng/mL, requiring reduction of the daily dose of 25 mg (12.5%) from the April 26th (Figure 1). On May 2nd the cyclosporine serum trough level was at 162 ng/mL, justifying a further reduction of the daily dose of 25 mg. Currently, after 10 months of sibutramine treatment, the patient has lost 8.1 kg, and the blood pressure control and creatinine serum concentration remained unchanged. Cyclosporine serum trough levels are stable and similar to those observed before onset of sibutramine treatment, despite a dose reduction of 25%, as compared with pre-sibutramine treatment.

Figure 1.

Changes in cyclosporine serum trough level (◆) and cyclosporine dose (□) in relation to sibutramine therapy 10 mg o.d.

Both the sharp increase in cyclosporine trough level following sibutramine introduction, without other clinical or pharmacological modifications, and the persistent reduced need in cyclosporine during sibutramine therapy strongly suggest the existence of a competitive interaction between sibutramine and cyclosporine metabolism. Such interaction was not unexpected as sibutramine is demethylized into its metabolites at the cytochrome P450 3A4 level, the site also affecting cyclosporine metabolism (3).

As illustrated in this case, sibutramine could become a useful adjunct to achieve body weight loss in transplanted patients. Our observation strongly suggests the existence of an interaction between sibutramine and cyclosporine. We therefore recommend close monitoring of the cyclosporine serum trough level in such patients, in order to adjust cyclosporine dose and avoid its attendant toxicity.

Gaëtan Clerbaux, Eric Goffin and Yves Pirson
Université Catholique de Louvain
Nephrology
Brussels
Belgium

Ancillary